Alert archive / Iowa / Red Flag Warnings in 2015

Red Flag Warning 3, NWS Des Moines, IA

March 16, 201531 counties in Iowa

NWS Des Moines, IA issued this red flag warning at Mar 16, 2015, 3:43 AM CDT for 31 counties in Iowa. It took effect at Mar 16, 2015, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 2015, 3:43 AM CDT (08:43 UTC)
In effect from
Mar 16, 2015, 12:00 PM CDT
Expired
Mar 16, 2015, 7:00 PM CDT
In force
7 hr
Issued by
NWS Des Moines, IA
All 31 counties

Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Boone County, IA, Carroll County, IA, Cass County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Greene County, IA, Guthrie County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 38 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2015-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2015-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3805 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

673 
WWUS83 KDMX 160843
RFWDMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
343 AM CDT MON MAR 16 2015

...VERY HIGH FIRE DANGER FOR CENTRAL AND SOUTHERN IOWA THIS AFTERNOON
AND EARLY EVENING...

IAZ044>050-057>062-070>075-081>086-092>097-161645-
/O.NEW.KDMX.FW.W.0003.150316T1700Z-150317T0000Z/
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
343 AM CDT MON MAR 16 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR EXTREME FIRE CONDITIONS....

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A RED FLAG
WARNING FOR EXTREME FIRE CONDITIONS...WHICH IS IN EFFECT FROM
NOON TODAY TO 7 PM CDT THIS EVENING.

* TIMING...HIGH FIRE WEATHER CONDITIONS WILL DEVELOP IN THE EARLY
  AFTERNOON AND PEAK BY MID AFTERNOON. 

* WIND...WINDS WILL INCREASE TO 20 TO 25 MPH ACROSS THE SOUTH WITH
  GUSTS ABOVE 30 MPH AT TIMES THIS AFTERNOON. 

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 15 TO 20 PERCENT BY
  EARLY TO MID AFTERNOON. 

* FUEL...90 TO 100 PERCENT CURED. 

* IMPACTS...ANY FIRES THAT DEVELOP WILL HAVE THE POTENTIAL TO
  SPREAD MORE RAPIDLY DUE TO WINDY AND DRY CONDITIONS. ANY OUTDOOR
  BURNING IS HIGHLY DISCOURAGED AND SHOULD BE AVOIDED TODAY.
  COOLER CONDITIONS WITH HIGHER RELATIVE HUMIDITY RETURN BY
  TUESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

REV
3 follow-up statements
658 
WWUS83 KDMX 161655
RFWDMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1155 AM CDT MON MAR 16 2015

...VERY HIGH FIRE DANGER FOR CENTRAL AND SOUTHERN IOWA THIS
AFTERNOON AND EARLY EVENING...

IAZ044>050-057>062-070>075-081>086-092>097-170000-
/O.CON.KDMX.FW.W.0003.150316T1700Z-150317T0000Z/
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
1155 AM CDT MON MAR 16 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR EXTREME FIRE CONDITIONS....


* WIND...SOUTHWEST TO WEST WINDS 20 TO 25 MPH WITH GUSTS AROUND 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 10 TO 15 PERCENT.

* FUEL...90 TO 100 PERCENT CURED.

* IMPACTS...ANY FIRES THAT DEVELOP WILL HAVE THE POTENTIAL TO
  SPREAD MORE RAPIDLY DUE TO WINDY AND DRY CONDITIONS. ANY OUTDOOR
  BURNING IS HIGHLY DISCOURAGED AND SHOULD BE AVOIDED TODAY.
  COOLER CONDITIONS WITH HIGHER RELATIVE HUMIDITY RETURN TUESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

MJB
066 
WWUS83 KDMX 162044
RFWDMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
344 PM CDT MON MAR 16 2015

...VERY HIGH FIRE DANGER FOR CENTRAL AND SOUTHERN IOWA INTO EARLY
EVENING...

IAZ044>050-057>062-070>075-081>086-092>097-170000-
/O.CON.KDMX.FW.W.0003.000000T0000Z-150317T0000Z/
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
344 PM CDT MON MAR 16 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR EXTREME FIRE CONDITIONS....

* WIND...SOUTHWEST TO WEST WINDS 20 TO 25 MPH WITH GUSTS AROUND 
  30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 10 TO 20 PERCENT.

* FUEL...90 TO 100 PERCENT CURED.

* IMPACTS...ANY FIRES THAT DEVELOP WILL HAVE THE POTENTIAL TO
  SPREAD MORE RAPIDLY DUE TO WINDY AND DRY CONDITIONS. ANY OUTDOOR
  BURNING IS HIGHLY DISCOURAGED AND SHOULD BE AVOIDED THIS EVENING.
  COOLER CONDITIONS WITH HIGHER RELATIVE HUMIDITY RETURN TUESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

MJB
271 
WWUS83 KDMX 162357
RFWDMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
657 PM CDT MON MAR 16 2015

...RED FLAG WARNING EXPIRES AT 7 PM...

.A COLD FRONT CROSSING THE AREA WILL CAUSE TEMPERATURES TO FALL
AND RELATIVE HUMIDITY TO RISE THIS EVENING. THEREFORE THE RED FLAG
WARNING IS ALLOWED TO EXPIRE.

IAZ044>050-057>062-070>075-081>086-092>097-170100-
/O.EXP.KDMX.FW.W.0003.000000T0000Z-150317T0000Z/
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
657 PM CDT MON MAR 16 2015

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR
EXTREME FIRE CONDITIONS....

EXTREME FIRE CONDITIONS THAT HAVE PREVAILED FOR MOST OF THE DAY
WILL DIMINISH TONIGHT AS TEMPERATURES FALL...CAUSING RELATIVE
HUMIDITY TO RISE. WINDS WILL SHIFT TO NORTH BEHIND AN ADVANCING
COLD FRONT AND REMAIN BRISK OVERNIGHT...THEN GRADUALLY DIMINISH ON
TUESDAY.

$$

LEE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Mar 16, 3:33 AM CDT, 10 minutes earlier.

Area forecast discussion, Mar 16, 3:33 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
333 AM CDT MON MAR 16 2015

.SYNOPSIS...
ISSUED AT 322 AM CDT MON MAR 16 2015

A COLD FRONT EXTENDING FROM SOUTHWEST ONTARIO INTO SRN MONTANA
WILL MOVE INTO IA THIS AFTERNOON...AND PASS SOUTH OF THE STATE
TONIGHT HIGH PRESSURE WILL BUILD INTO THE UPPER MIDWEST TUE. A
WEAK WEATHER SYSTEM WILL MOVE TROUGH WEDNESDAY NIGHT INTO
THURSDAY...BUT DO NOT EXPECT TO SEE MORE THAN CLOUDS OUT OF THE
SYSTEM BEFORE ANOTHER COOL HIGH PRESSURE AREA BUILDS SOUTH INTO
THE AREA FOR THE WEEKEND.

&&

.SHORT TERM /TODAY/...
ISSUED AT 322 AM CDT MON MAR 16 2015

MAIN CONCERNS TODAY WILL BE WIND...TEMPERATURES AND CONTINUED THREAT
FOR GRASSLAND FIRES. H850 READINGS WARM SIGNIFICANTLY  AGAIN BY NOON
WITH READINGS IN THE +19 TO +21C RANGE OVER THE NORTH AND CENTRAL
BUT COOL BACK DOWN TO THE MID TO UPPER TEENS SOUTH DURING THE LATE
AFTERNOON AS WINDS BECOME MORE WESTERLY ALOFT. SIMILAR TO
YESTERDAY...SUSTAINED WINDS WILL REACH ABOUT 20 TO 23 MPH AND GUSTS
TO OVER 30 MPH ARE EXPECTED. MORE MID TO HIGH LEVEL CLOUDS WILL
ACCOMPANY THE BOUNDARY IN THE AFTERNOON...BUT PLENTY OF SUN AND
RAPID HEATING WILL TAKE PLACE IN THE MORNING TO EARLY AFTERNOON
HOURS. HIGHS WILL REACH THE LOWER TO MID 70S NORTH OF US 20...WITH
AREAS FROM US 30 TO I80 IN THE LOW TO MID 80S AND LOWER 80S IN THE
FAR SOUTH. SOME MOISTURE IS TO RETURN BUT WITH THE WEST SOUTHWEST
WINDS MIXING INTO THE AREA... DEW POINTS WILL LOWER TO THE UPPER 20S
TO LOWER 30S THIS AFTERNOON ACROSS THE SOUTH TWO THIRDS. EARLY DAY
THERE MAY BE SOME LOWER 40 DEW POINTS IN THE SOUTHEAST...THEN
DROPPING IN THE AFTERNOON. THE FRONT WILL PASS SOUTH OF THE REGION
TONIGHT WITH COOLING TO RETURN.

.LONG TERM /TONIGHT THROUGH SUNDAY/...
ISSUED AT 322 AM CDT MON MAR 16 2015

SHARP CHANGE IN THE PATTERN THAT HAS BEEN EXPECTED WILL OCCUR
TONIGHT AS POLAR FRONT SWEEPS SOUTH OF THE STATE. HIGH PRESSURE
WILL BUILD INTO THE UPPER MIDWEST...DROPPING TEMPERATURES 25 TO
35 DEGREES FROM HIGHS TODAY. THE COOLER WEATHER WILL CONTINUE
THROUGH THE WEEK...THOUGH TEMPERATURES WILL BE PRETTY CLOSE TO A
LITTLE ABOVE NORMAL.

A FAST MOVING WEATHER SYSTEM WILL MOVE OUT OF THE PACIFIC TUE AND
PASS THROUGH THE CENTRAL U.S. WEDNESDAY NIGHT AND THURSDAY
MOISTURE WILL BE LACKING AND THE LIKELIHOOD OF PRECIPITATION IS
QUITE LOW. ANOTHER SURGE OF COOL AIR WILL FOLLOW THIS SYSTEM FOR
THE LAST WEEK INTO THE WEEKEND.

A STRONGER SYSTEM WILL MOVE INTO THE UPPER MIDWEST SUNDAY AND
MONDAY. THERE WILL BE A BETTER SHOT FOR PRECIPITATION FROM THIS
SYSTEM...THOUGH AMOUNTS ARE STILL LIKELY TO BE ON THE LIGHT SIDE.

&&

.AVIATION...16/00Z
ISSUED AT 619 PM CDT SUN MAR 15 2015

VFR CONDITIONS ARE FORECAST THROUGH THE TAF PERIOD WITH THICK HIGH
CLOUDS BUT NO LOW CLOUDS...PRECIP OR OBSCURATIONS ANTICIPATED.
TAFS ARE SPLIT FOR WINDS...REMAINING SOUTHWEST BUT SUBSIDING AFTER
SUNSET THIS EVENING THEN PICKING UP AGAIN BY LATE MONDAY MORNING.

&&

.FIRE WEATHER...
ISSUED AT 322 AM CDT MON MAR 16 2015

HAVE DECIDED TO GO WITH A RED FLAG WARNING OVER THE SOUTH...
GENERALLY SOUTH OF US30 FOR THE LATE MORNING AND AFTERNOON HOURS.
WITH TEMPS WARMING INTO THE LOWER TO MID 80S AND SOME MIXING
PROMOTING DRYING DEW POINTS...RH VALUES SHOULD DROP ACROSS THE SOUTH
TO THE MID TEENS TO LOWER 20 PERCENT RANGE IN THE AFTERNOON HOURS.
THOUGH WINDS ARE NOT QUITE TO CRITERIA...THE +20 MPH AND WIND GUSTS
TO NEAR 30 MPH MAY SUFFICE. GFDI INDICES REACH VALUES OF 40S TO NEAR
50 ALONG US30 AND IN THE 50 TO 60 RANGE SOUTH OF THERE BY 19Z
THROUGH 22Z. SO THE PERIOD OF MOST CONCERN IS MID AFTERNOON. BY
EVENING CONDITIONS WILL IMPROVE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CARROLL-CASS-CLARKE-CRAWFORD-
DALLAS-DAVIS-DECATUR-GREENE-GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-
MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE.

&&

SYNOPSIS...MS MAR 15
SHORT TERM...REV
LONG TERM...MS MAR 15
AVIATION...LEE
FIRE WEATHER...REV
Hazardous weather outlook, Mar 15, 7:05 PM CDT, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
705 PM CDT SUN MAR 15 2015

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-161100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
705 PM CDT SUN MAR 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE AN ELEVATED FIRE DANGER MAINLY ALONG AND SOUTH OF
INTERSTATE 80 ON MONDAY AFTERNOON WITH THE COMBINATION OF DRY
GRASS...GUSTY SOUTHWEST WIND...AND LOW HUMIDITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

LEE

Nearby

Red Flag Warnings in Iowa, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.